Thunderstorm Wind, De Kalb
- When
- March 28, 3:56 PM EST
- Where
- De Kalb County, Auburn
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.367, -85.050
Tree was blown onto power lines.
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 28, 3:07 PM EST, 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 307 PM EST FRI MAR 28 2003 SHORT TERM DISCUSSION... FCST CHALLENGES ARE SEVERE POTENTIAL FOR THIS EVENING...THEN LAKE EFFECT SNOW CHANCE FOR SATURDAY AND SATURDAY NIGHT. LATEST SFC ANALYSIS INDICATED A LOW PRESSURE CENTER NEAR TRAVERSE CITY...WITH A COLD FRONT TRAILING SOUTH TO WESTERN INDIANA. MSAS DATA INDICATE MOISTURE CONVERGENCE AND INSTABILITY AXIS WITH LI VALUES TO MINUS 3 EXTENDING FROM NORTHWEST OHIO TO CENTRAL INDIANA. VWP AND PROFILER CONTINUED TO INDICATE STRONG WINDS...SPEEDS AROUND 50KT IN 2K TO 5K FT LAYER...THOUGH FLOW HAS BECOME MORE UNIDIRECTIONAL. THUS FAR...STORMS HAVE REMAINED BELOW SEVERE LIMITS...GIVEN LIMITED SURFACE BASED INSTABILITY AND SOME NEGATIVE ENERGY AROUND 700 MB. AS STORMS CONTINUE EASTWARD PUSH INTO MORE UNSTABLE AIRMASS LATE THIS AFTERNOON AND EARLY THIS EVENING...SEVERE POTENTIAL WILL EXIST. PRIMARY HAZARD IS DAMAGING WINDS. AREA OF STRATIFORM RAIN WILL MOVE ACROSS REGION DURING EARLY NIGHTTIME HOURS. ATTENTION THEN TURNS TO LAKE EFFECT POTENTIAL FOR SATURDAY AND SATURDAY NIGHT. MODELS INDICATE A LAKE MICHIGAN...850 MB TEMPERATURE DIFFERENTIAL AROUND 14C...BUT INVERSION HEIGHTS BELOW 5K FT...SOME SHEAR AND SUBSIDENCE SHOULD LIMIT ACTIVITY. WILL JUST MENTION CHANCE POPS FOR NOW IN LAKE EFFECT REGION. DRY WEATHER IN STORE FOR SUN AND SUN NIGHT. ETA AND GFS BOTH INDICATE A WEAK COLD FRONT TO DROP SOUTH INTO REGION ON MONDAY...THOUGH SOME POSITIONING DIFFERENCES EXIST. GFS IS ALSO A BIT FASTER AND STRONGER WITH SHORTWAVE CROSSING WESTERN GREAT LAKES IN NORTHWEST FLOW. SYNOPTIC MOISTURE LIMITED...SO WILL HOLD ON TO DRY FORECAST NOW. EXTENDED DISCUSSION... FEW CHANGES MADE TO GOING FORECAST. TWEAKED TEMPS UP A COUPLE OF DEGREES TO COMPENSATE FOR THE TIME OF YEAR. INTRODUCED A CHANCE OF RAIN SHOWERS NORTHWEST FRIDAY AHEAD OF A NORTHWEST PACIFIC STORM SYSTEM THAT WILL SWEEP ACROSS THE UPPER MIDWEST. .IWX... IN...NONE. MI...NONE. OH...NONE. BARJENBRUCH/GLL
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-291000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 502 AM EST FRI MAR 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE... SEVERE THUNDERSTORMS ARE POSSIBLE IN THE AREA THIS AFTERNOON AND THIS EVENING. A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP ALONG A STRONG COLD FRONT AND MOVE EAST ACROSS NORTHERN INDIANA AND SOUTHWEST MICHIGAN THIS AFTERNOON... AND ACROSS SOUTHEAST MICHIGAN AND NORTHWEST OHIO THIS EVENING. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE IN SOME LOCATIONS AS THE LINE OF THUNDERSTORMS MOVES THROUGH THE AREA. INDIVIDUAL THUNDERSTORMS IN THE LINE... OR ANY THAT FORM AHEAD OF THE LINE... ARE EXPECTED TO MOVE NORTHEAST AT AROUND 50 MPH. CONDITIONS COULD BECOME FAVORABLE FOR ISOLATED TORNADO DEVELOPMENT IN THE STRONGEST THUNDERSTORMS LATER TODAY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX JT
INZ004>009-014>018-022>027-032>034-MIZ078>081-OHZ001-002-004-005-015- 016-024-025-282045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 306 PM EST FRI MAR 28 2003 ...A PORTION OF SEVERE THUNDERSTORM WATCH NUMBER 80 HAS BEEN CANCELLED... SEVERE THUNDERSTORM WATCH NUMBER 80 HAS BEEN CANCELLED FOR ST. JOSEPH...MARSHALL...FULTON...CASS AND ELKHART COUNTIES IN NORTHERN INDIANA AND ST. JOSEPH AND CASS COUNTIES IN SOUTHERN MICHIGAN. THE SEVERE WEATHER THREAT HAS MOVE EAST OF THESE COUNTIES. HOWEVER SEVERE THUNDERSTORM WATCH NUMBER 80 CONTINUES IN EFFECT FOR MIAMI...KOSCIUSKO...WABASH...ADAMS...ALLEN...DE KALB...HUNTINGTON... LAGRANGE...NOBLE...STEUBEN...WELLS...GRANT...BLACKFORD AND JAY COUNTIES IN NORTHERN INDIANA. SEVERE THUNDERSTORM WATCH NUMBER 80 ALSO CONTINUES IN EFFECT FOR BRANCH AND HILLSDALE COUNTIES IN SOUTHERN MICHIGAN AND HENRY... DEFIANCE...WILLIAMS...PUTNAM...VAN WERT...PAULDING...ALLEN AND FULTON COUNTIES IN NORTHWEST OHIO. DAMAGING WINDS AND LARGE HAIL ARE STILL POSSIBLE IN THESE AREAS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. GLL
The Northern Indiana radar (KIWX), 54 km away, was scanning. The volume nearest the first event began at 20:55 UTC.
2 thunderstorm wind. Local standard time, as filed.
Tree was blown onto power lines.
Large tree limbs were blown onto US-20 east of Angola.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345251, 5345252.